| Model Number |
103426 |
| Medical Device Problem Code |
Unintended Electrical Shock (4018)
| Health Effect - Clinical Code |
Electric Shock (2554)
| Date of Event |
04/17/2025
Type of Reportable Event
Serious Injury
Additional Manufacturer Narrative
Section d4: device serial number and lot number were not provided, and expiration date and manufacture date (h4) cannot be determined.The primary udi number in d4 is reflective of all available information.No further information was provided.A supplemental report will be submitted when the manufacturer¿s investigation is completed.
Event or Problem Description
It was reported that the patient presented to clinic last week complaining of tiny electrical kicks that they could feel.The system controller was exchanged due to damage around the driveline connection on the system controller.The patient returned to clinic on (b)(6) 2025 as they were feeling the electrical kicks from the controller cover screws.They reported that the shocks only occurred while connected to wall power.When the patient was connected to wall power at the clinic, they were still able to feel the electricity, however the clinicians were not able to.Following review of the submitted log files, it appeared there were no unusual events recorded in the log file event history.Tech services recommended that they try replacing the mobile power unit (mpu).The mechanical circulatory support (mcs) equipment appeared to have operated as intended.Additional log files were submitted from the previous system controller exchange the week prior.Following review of the log files by tech services, it appeared that the patient was connected to the power module for about 18 hours and there were no unusual events during that time period.The sensation the patient reported was not interfering with the pump or peripheral equipment operation.The periodic log also appeared normal.There were no unusual events recorded in the log file event history.The patient was hooked up to the power module at the clinic and still experienced the shocking sensations.The patient was noted to have been pacemaker dependent so they could not turn off the device.The pacemaker was implanted pre-left ventricular assist device (lvad) implantation.The power modules were hospital owned and were not withheld from service due to the patient experiencing the issues with all forms of ac power.The shocking sensation occurred while connected to 2 hospital owned power module patient cables and the cable attached to the mobile power unit.Tech services recommended that the patient be put on an ungrounded cable with the power module to see if that made a difference.The patient was switched to an ungrounded cable with the power module, which appeared to have resolved the issue.The patient claimed they did not experience any additional shocks.The customer had the 1 controller that the event originally occurred on.The other 2 controllers, one of which was brand new, became their primary and backup controllers.Because the issue occurred on all 3 controllers, no additional controllers were exchanged besides the original.During the shocking events, the patient placed the controller with the backplate against the underside of either arm holding the controller against that area with their other hand.The patient claimed that they could feel it more on the underside of their right arm than on the left in that position.The patient's driveline exited out the right side as well.The patient claimed at home when they were undressed, any place the controller touched bare skin they could feel the shock sensation.The shocking sensation was primarily felt from the two upper screws on the backplate closer to the power leads and driveline connection of the 2nd and 3rd controllers.Sometimes the sensation only came from one of the screws and was much lighter prior to the ungrounded cable.The patient also reported feeling it close to the driveline connection on the original controller and the side of the controller at the loop hole nearest the driveline connection of the 3rd controller.The shocking sensations occurred on 3 different sources for ac power and 2 different locations including the patient's home.The site confirmed that the shocks only occurred while connected to wall power.No specific issue was determined for the cause of the electrical shocks.Imaging was performed, which was unremarkable.The patient was deemed "status quo" as they were monitored for 48-72 hours inpatient while on the ungrounded cable/power module with no issues of further shocks.The plan was to continue to monitor.
Additional Manufacturer Narrative
Manufacturer's investigation conclusion: the reported event of user shock was unable to be confirmed.The power module patient cable (lot number: unknown) was not returned for evaluation.Provided information indicated that no specific cause was identified, but that the shock events resolved when the patient was placed onto a power module with an ungrounded cable.It was also reported that diagnostic imaging was performed and was unremarkable, and that the patient was monitored for an extended period of time while on an ungrounded cable and no further shocks were observed.The shocks reportedly only occurred while the patient was connected to grounded ac power.The patient cable belonged to the hospital and remains in use.The root cause for the user shocks was not able to be conclusively determined via this investigation.The device history records were unable to be reviewed due to the lot number being unknown.The heartmate patient handbook (rev.C) section 4 ¿ ¿living with the heartmate 3¿ and heartmate 3 instructions for use (rev.C) section ¿patient care and management¿ state that static electricity occurs when two objects come into contact.Patients can receive a static shock when doing things such as folding or changing bedsheets, taking laundry out of a dryer, dragging feet on a carpet, or touching the screens of older tvs or computers (lcd and led screens are okay).Fabrics like wool, silk, and synthetic materials can build up static electricity.The use of cotton fabrics is recommended when possible.Static electricity is common when the air is dry.A humidifier can make air less dry and reduce static electricity.Patients can reduce static electricity by using products such as: a humidifier to add moisture to the air, dryer sheets and fabric softeners in clothes and bedsheets, anti-static spray on carpets and other materials, skin moisturizer on their skin, and cotton fabric clothing and bedsheets.Additionally, it is suggested that patients use battery power.The heartmate patient handbook (rev.C) and the heartmate 3 instructions for use (rev.C) section 3 ¿ ¿powering the system¿ explains that to avoid the risk of electric shock, the mobile power unit (mpu) must be plugged into a properly-tested ac electrical outlet that is dedicated to mpu use.Do not use portable, multiple outlet (power strip) adaptors or extension cables.Additionally, it is suggested that patients use battery power instead of the mpu when not sleeping or relaxing to reduce the risk of system damage from high levels of static electricity.Heartmate iii instructions for use (rev.C) section 8 entitled ¿equipment storage and care¿ and heartmate iii patient handbook (rev.D) section 6 entitled ¿caring for the equipment¿ addresses how to properly care for and maintain the equipment for proper use.The patient handbook cautions the users to call their hospital contacts if they think, for any reason, any portion of their equipment is not functioning as usual, is broken, or they are uncomfortable with the operation of the equipment.No further information was provided.The manufacturer is closing the file on this event.
Event or Problem Description
Additional information received on 27may2025 stated that the patient received no shocks since being on the ungrounded cable.The system controller and driveline that the patient was currently on appeared to be in good condition.The electrical tape that was covering the screws was removed.New log files were sent for review.The log file captured 126 pulsatility index (pi) events on (b)(6) 2025.These events were considered routine.There were no other unusual events recorded in the log file event history.The mcs equipment appeared to have operated as intended.
Event or Problem Description
Additional information received on 23jun2025 stated that the patient went into the clinic and was evaluated while connected to a grounded patient cable.The patient said that they still felt light shocks with their forearms when they touched the two little metal screws on their controller.It was recommended for the ungrounded cable to be continued to be used at home.More log files were sent for review.There were no unusual events recorded in the event log file history.The recorded data indicated that the mcs equipment had operated as intended.
Additional Manufacturer Narrative
No further information was provided.The manufacturer is closing the file on this event.